|MAC in stool sample without symptoms and TCell count over 150
Jun 17, 2010
My husband was recently diagnosed with HIV. Except for diarrhea that he has had for a few months after a stomach flu cleared he has been symptom free. When he was diagnosed his T-cells for in the 150-160 range and his viral load was high and since he is tested every 6 months to a year we know it was a relatively new infection. Based on the numbers and the risk of inflammation my husband decided with his doctors to start meds instead of waiting to see if there was a rebound from the initial infection.
Hive liver enzymes were slightly elevated but after he had horrible reactions to both Bactrim and Dapsone they climbed a little more (we read that could happen if he had severe reactions to the medication). He is now take atovaquone until his numbers rise.
He takes Multaq to prevent an occasional atrial fibrillation but his heart, cholesterol, etc. are fine. After a week of side effects on the HIV meds he habituated and feels great and his diarrhea is completely gone. However, the doctor called and said he tested positive for some type of Mycobacteria in his stool sample which he said might explain his elevated liver enzymes. They are trying to figure out exactly which one now.
Is this likely with his T-cell count? Could it be a false positive. Does MAC in a stool sample necessarily mean you are infected since you can ingest it anywhere. I read that there are studies showing cases of MAC clearing up after a patient went on HAART.
If his liver function resolves and it was caused by the sulfa drugs (he had also been taking what we found out were toxic doses of niacin) and he shows no symptoms of anything (his Dr. is afraid of IRIS as well) can he refuse treatment and do a retest of his stool sample to see if it cleared or to make sure it was a valid result? Even his doctor is confused based on his numbers and his general good health.
Response from Dr. Henry
No easy answer in many situations like this. Recovery of MAI from stool doesn't necessarily mean a patient has systemic infection requiring treatment but a further work-up is often needed (blood cultures, scans looking for significant/usuaul lymphadenopathy beyond what one would expect with HIV). Attention to HIV suppression, nutrition, PCP prophylaxis, and close observation all important in this setting. KH
my doctor asked me to stop my HIV medication.
HIV meds and Heart Safety?
- What To Do If Your Partner Has Herpes?
- What Does Being A Carrier Of Herpes Mean?
- What Are The Stages Of Chlamydia?
- What Are My Chances Of Getting Chlamydia From Someone Who Already Has It?
- Typical Acute Retroviral Syndrome Disease Progression
- Time Frame After Contracting Herpes Before It Shows Up On An Std Test
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.